Kansas, 2013

Drought in Kansas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS GLD · 13 events in 13 counties and zones

Drought conditions continued from February across northwest Kansas. All of northwest Kansas has been rated as being in either Extreme (D3) or Exceptional (D4) Drought at the end of March.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from February across northwest Kansas. All of northwest Kansas has been rated as being in either Extreme (D3) or Exceptional (D4) Drought at the end of March. Moisture was highly variable during the month. Observing stations in Greeley, Wichita and Graham counties received 56-73% of normal precipitation. Elsewhere, moisture was more abundant with stations reporting 100-147% of normal precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Feb 28, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MST THU FEB 28 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 226 PM MST THU FEB 28 2013

AS OF 3 PM CST...2 PM MST...SKIES ACROSS THE TRI-STATE AREA WERE
CLEAR. TEMPERATURES RANGED FROM THE UPPER 30S NEAR MCCOOK NEBRASKA
AND HILL CITY KANSAS TO THE MID 40S NEAR TRIBUNE KANSAS. WINDS WERE
FROM THE NORTH AT 10 TO 15 MPH. A SHORTWAVE TROUGH WAS MOVING ACROSS
WYOMING TOWARDS THE TRI-STATE AREA. THIS SHORTWAVE WAS EVIDENT ON
WATER VAPOR IMAGERY AND CLOUDS HAVE BEGUN TO DEVELOP AHEAD OF THE
SHORTWAVE.

FOR TONIGHT...THE SHORTWAVE CURRENTLY OVER WYOMING WILL MOVE THROUGH
THE REGION...LEADING TO MOSTLY CLOUDY SKIES. THE CLOUD COVER WILL
KEEP THE LOW TEMPERATURES UP A COUPLE DEGREES FROM WHAT GUIDANCE IS
SUGGESTING...JUST LIKE WHAT OCCURRED LAST NIGHT ACROSS THE
NORTHEASTERN PORTION OF THE FORECAST AREA. THE SHORTWAVE TROUGH WILL
ALSO PROVIDE A SMALL AMOUNT OF LIFT FOR PORTIONS OF THE
REGION...ALLOWING FOR THE POSSIBILITY OF SOME FLURRIES. NOT
EXPECTING ANY ACCUMULATIONS OR WIDESPREAD SNOWFALL WITH THIS
DISTURBANCE. THERE COULD ALSO BE SOME FOG ALONG AND EAST OF A LINE
FROM MCCOOK NEBRASKA TO HILL CITY KANSAS BUT WAS NOT CONFIDENT
ENOUGH TO PLACE THIS IN THE FORECAST DUE TO EXPECTED CLOUD COVER.

CLOUDS SHOULD SLOWLY CLEAR OUT DURING THE DAY TOMORROW AS THE
SHORTWAVE MOVES OUT AND SHORTWAVE RIDGING BUILDS IN. THERE COULD BE
SOME LINGERING FLURRIES IN THE NORTHEAST CORNER OF THE FORECAST AREA
DURING THE MORNING HOURS. HIGH TEMPERATURES WILL RISE INTO THE UPPER
30S AND LOW 40S...SIMILAR TO WHAT OCCURRED TODAY. NORTH WINDS WILL
PICK UP AND BECOME BREEZY BEHIND THE SHORTWAVE WITH SPEEDS 15 TO 25
MPH AND GUSTS AS HIGH AS 30 TO 35 MPH. RECENT SNOWFALL AND MELTING
SHOULD KEEP HUMIDITIES UP ENOUGH SO THAT FIRE WEATHER IS NOT A
CONCERN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 226 PM MST THU FEB 28 2013

FRIDAY NIGHT-SUNDAY...SHORT WAVE RIDGE WILL BUILD INTO THE AREA
THROUGH THE PERIOD LEADING TO OVERALL QUIET CONDITIONS FOR MUCH OF
THE PERIOD. APPEARS TO BE A BRIEF PERIOD FRIDAY NIGHT WHERE MID
LEVELS STABILITY DECREASES BUT OVERALL FORCING BASICALLY NEUTRAL SO
ANY INSTABILITY BEING REALIZED VERY DOUBTFUL. MAIN CONCERN WILL BE
HOW QUICKLY THINGS WARM UP ON SATURDAY AND SUNDAY...WITH POTENTIAL
FOR TEMPS TO CLIMB INTO THE 60S BY SUNDAY. A FEW MODELS INDICATING
60+ TEMPS SUNDAY COULD OCCUR ACROSS THE ENTIRE AREA...BUT WITH
DEEPER SNOW FIELD ACROSS EASTERN ZONES CONFIDENCE NOT GREAT ENOUGH
TO INCREASE TEMPS TO THEIR FULL POTENTIAL...ESPECIALLY WITH A CIRRUS
SHIELD LIKELY DEVELOPING OVER AREA DURING THE DAY. WITH WET
GROUND/SNOW COVER ACROSS THE AREA...NOT EXPECTING DEWPOINTS TO FALL
ENOUGH TO POSE ANY FIRE WX PROBLEMS DESPITE WARM TEMPS.

IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...PERIOD WILL BEGIN WITH
STRONG SHORT WAVE TROUGH/COLD FRONT DIVES ACROSS THE PLAINS
OVERNIGHT SUNDAY AND THROUGH THE DAY MONDAY. THIS SYSTEM WILL NOT
ONLY BRING A COLDER TEMPERATURES BUT A PERIOD OF VERY STRONG WINDS
BEHIND THE SYSTEM AS WELL. SOLUTIONS VARY ON THE MAGNITUDE OF
WINDS...BUT POTENTIAL CERTAINLY EXISTS FOR STRONG ADVISORY TYPE WIND
EVENT ON MONDAY. FOR PRECIP CHANCES....DO NOT THINK PRECIP CAN BE
RULED OUT AT THIS POINT BUT GIVEN SPOTTY NATURE IN THE VARIOUS MODEL
RUNS PLAN ON KEEPING POPS BELOW 15 PERCENT FOR THE TIME BEING TO
AVOID INTRODUCING/REMOVING CHANCES EACH FORECAST CYCLE AND WILL HOLD
OFF INCREASING UNTIL CONSISTENCY BECOMES BETTER.

OTHERWISE QUIET WX EXPECTED THROUGH THE REST OF THE PERIOD WITH
LARGE H5 RIDGE BUILDING OVER THE AREA AND TEMPERATURES WARMING TO
ABOVE NORMAL VALUES BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 930 PM MST THU FEB 28 2013

VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THROUGHT 06Z SATURDAY.
THERE IS A POSSIBILITY OF MVFR CONDITONS AROUND 12Z FRIDAY
MORNING AT KMCK BUT CONFIDENCE IS LOW BASED ON FORECAST SOUNDINGS.
SOME SCATTERED TO BROKEN MID LEVEL CLOUDINESS WILL CONTINUE TONIGHT
AS A DISTURBANCE MOVES THROUGH AND THEN CLEAR OUT FRIDAY MORNING.
WINDS WILL BECOME BREEZY ON FRIDAY BEHIND THE EXITING DISTURBANCE.
MORE MID LEVEL CLOUDS WILL MOVE INTO THE SITES FRIDAY EVENING AS
THE NEXT DISTURBANCE COMES THROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JJM
AVIATION...FS
Hazardous weather outlook, Feb 28, 3:05 AM CST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MST THU FEB 28 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
205 AM MST THU FEB 28 2013 /305 AM CST THU FEB 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DURING THE DAY MONDAY NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS
APPROACHING 45 MPH ARE EXPECTED BEHIND A COLD FRONT. A WIND
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cheyenne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Drought, Decatur

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Drought, Gove

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gove forecast zone
Reported by
Official NWS Observations
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Drought, Graham

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Graham forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Drought, Norton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Norton forecast zone
Reported by
Official NWS Observations
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Drought, Rawlins

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Drought, Sheridan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Drought, Thomas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Drought, Wichita

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Drought, Greeley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Official NWS Observations
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Drought, Sherman

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Drought, Wallace

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441433, 441434, 441435, 441436, 441438, 441439, 441440, 441441, 441443, 441445, 441437, 441442, 441444.